Hail, Okanogan
- When
- June 15, 11:55 AM PST to 12:05 PM PST
- Where
- Okanogan County, Brewster
- Measured
- 0.25 in hail
- Crop damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 48.100, -119.780
Hail size, location, and crop damage were estimated.
A cold upper level trough resulted in unstable weather conditions across eastern Washington. Scattered showers with embedded thunderstorms developed in the Okanogan Valley to the northern portion of the Waterville Plateau during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A cold upper level trough resulted in unstable weather conditions across eastern Washington. Scattered showers with embedded thunderstorms developed in the Okanogan Valley to the northern portion of the Waterville Plateau during the afternoon hours. A few cells in particular, in the area of Pateros, Brewster, and Bridgeport, produced small hail that resulted in damaged crops.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 15, 10:02 AM PST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 1102 AM PDT WED JUN 15 2011 .SYNOPSIS... A COOL LOW PRESSURE SYSTEM WILL BRING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TO NORTHEAST WASHINGTON AND NORTH IDAHO TODAY. THIS WEATHER SYSTEM WILL ALSO BRING BREEZY WEST WINDS TO THE EAST SLOPES OF THE CASCADES INTO THE COLUMBIA BASIN THIS AFTERNOON AND EVENING. SHOWERY WEATHER IS EXPECTED OVER NORTHEAST WASHINGTON AND THE IDAHO PANHANDLE THROUGH THE WEEKEND AS A LOW PRESSURE SYSTEM LINGERS OVER THE REGION. TEMPERATURES THROUGH SUNDAY WILL BE AT OR BELOW AVERAGE. && .DISCUSSION... REST OF TODAY...WV/IR IMAGERY SHOWS THE CENTER OF AN APPROACHING LOW NEAR THE WASHINGTON/B.C. BORDER. THE 12Z 500MB HEIGHT/TEMP ANALYSIS SHOWED THE COLD CORE NEAR THE B.C. COAST AND GUIDANCE REMAINS IN GOOD AGREEMENT IN TRACKING THIS FEATURE ACROSS THE INLAND NORTHWEST. THE CORE SLIPS BY THE CASCADES AND WESTERN BASIN...BEFORE SAGGING TOWARD THE WASHINGTON/OREGON BORDER LATE TONIGHT. A SHORTWAVE WAS COMING AROUND THE BASE OF THE LOW AND A SECOND SHORTWAVE/JET STREAK IS COMING TOWARD THE COAST. ISOLATED TO SCATTERED SHOWERS HAVE BEEN FOUND ACROSS THE NORTHERN MOUNTAINS THIS MORNING...WITH THE MOST ORGANIZED AREA SLIPPING ACROSS PEND OREILLE COUNTY TOWARD THE NORTHERN PANHANDLE. HOWEVER WITH THE AFOREMENTIONED UPPER LOW AND ITS COLD CORE...AND EMBEDDED SHORTWAVES SLIPPING AROUND ITS BASE THE SHOWER THREAT IS EXPECTED TO INCREASE AND EXPAND. IN FACT IN THE PAST HOUR THE SHOWERS HAVE BEGUN TO INCREASE ALONG AND NORTH OF THE I-90 CORRIDOR...EAST OF THE WATERVILLE PLATEAU. GUIDANCE REMAINS IN GOOD AGREEMENT IN PLACING THE HIGHEST PRECIPITATION AMOUNTS FROM THE NORTHERN MOUNTAINS THROUGH THE PANHANDLE...INCLUDING THE SPOKANE/COEUR D'ALENE AREA AND PERHAPS THE HIGHER PALOUSE. THIS HAS FURTHER SUPPORT FROM THE FACT THE LATEST SURFACE ANALYSIS INDICATES A DEFORMATION AXIS/TROUGH AROUND THE NORTH/NORTHEAST CWA...WHICH WILL PROVIDE A FOCUS FOR PRECIPITATION. ALL MODEL GUIDANCE INDICATES THIS SAME FEATURE. MORE WIDELY SCATTERED TO ISOLATED SHOWERS ARE DEPICTED TOWARD THE BASIN...AS WELL AS NEAR THE CASCADES. THE IMMEDIATE LEE OF THE CASCADES WILL SEE THE LOWEST THREAT WITH THE TIGHT PRESSURE GRADIENT AND STRONGER WESTERLY WINDS HELPING TO SHADOW OUT THE REGION. SOME ISOLATED THUNDERSTORMS HAVE BEEN FOUND NORTH OF THE BORDER AND LAPS ANALYSIS DEPICTS CAPE INCREASING ACROSS PARTS OF WASHINGTON...ESPECIALLY NORTHEAST. THIS CONVECTIVE INSTABILITY WILL ONLY INCREASE THROUGH THE AFTERNOON AS THE COLD CORE MOVES IN...BRINGING THE THREAT OF THUNDERSTORMS. WITH THE BEST 0-6KM SHEAR SOUTH OF THE REGION...THE MAJORITY OF THE STORMS ARE NOT EXPECTED TO BE TOO STRONG. HOWEVER A FEW STRONGER CELLS ARE NOT OUT OF THE QUESTION...WITH STRONG WIND GUSTS AND LOCALLY HEAVY DOWNPOURS. AS FOR GENERAL WINDS...THE NEWEST MET GUIDANCE HAS COME IN A LITTLE STRONGER WITH THE WINDS NEAR THE LEE OF THE CASCADES...ESPECIALLY NEAR THE WENATCHEE AREA...AS WELL AS DOWN THE OKANOGAN VALLEY. THE MAV GUIDANCE HAS A SIMILAR INCREASE IN FORECAST WINDS DOWN THE OKANOGAN VALLEY...BUT NOT THE WENATCHEE AREA. OVERALL UPDATES MADE WERE TO EXPAND THE SHOWER THREAT FURTHER WEST TO THE EASTERN FRINGES OF THE MOSES LAKE AREA...AS WELL AS INCREASE CLOUD COVER SLIGHTLY IN THIS AREA AND NEAR THE PANHANDLE. WINDS WERE ADJUSTED UP IN THE OKANOGAN VALLEY AND TWEAKS UP WERE MADE ELSEWHERE. HOWEVER...OUTSIDE OF THE LEE OF THE CASCADES/WENATCHEE AREA/DEEPER BASIN...THE FORECAST CONTINUES TO INDICATE AT LEAST A WEAKENING TREND AS THE LOW SAGS IN AND THE CORE OF THE JET SLIPS SOUTH...AND THE PRESSURE GRADIENT SLACKENS SLIGHTLY. TEMPERATURES GENERALLY LOOK ON TRACK. && .AVIATION... 18Z TAFS...A COLD UPPER LEVEL LOW WILL PROVIDE AN ENVIRONMENT FAVORABLE FOR SHOWERS AND WIDELY SCATTERED THUNDERSTORMS TODAY. CONVECTIVE ACTIVITY IS EXPECTED TO INCREASE BETWEEN 18Z-20Z. THE BEST CHANCES FOR THUNDERSTORMS WILL BE BETWEEN 21Z-02Z OVER NORTHEAST WASHINGTON AND THE NORTHERN IDAHO PANHANDLE INCLUDING THE KGEG...KSFF...KSZT...AND KCOE AREAS. INSTABILITY WILL DECREASE QUICKLY AFTER 03Z WITH THE LOSS OF PEAK HEATING AND THE MIGRATION OF THE 500MB COLD POOL INTO THE OREGON/SOUTHERN IDAHO PANHANDLE/WESTERN MONTANA. GUSTY WEST WINDS WILL BE COMMON OVER MUCH OF CENTRAL AND EASTERN WASHINGTON THROUGH EARLY EVENING. THE WENATCHEE AREA WILL LIKELY REGISTER THE STRONGEST GUSTS...POTENTIALLY AS HIGH AS 30KTS BETWEEN 22Z-03Z...AS COOL AIR SPILLS THROUGH THE CASCADE GAPS INTO THE WENATCHEE VALLEY. /JCOTE && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 62 44 64 47 70 50 / 50 40 20 30 10 20 COEUR D'ALENE 61 44 63 45 67 47 / 50 40 30 40 20 30 PULLMAN 61 42 63 44 68 47 / 40 40 20 20 10 10 LEWISTON 69 49 71 49 74 52 / 20 20 10 10 10 10 COLVILLE 64 45 67 47 73 48 / 60 40 40 50 40 30 SANDPOINT 59 44 61 45 64 45 / 60 40 40 50 30 40 KELLOGG 58 42 60 43 62 44 / 70 50 50 60 30 30 MOSES LAKE 73 46 75 48 78 51 / 20 10 10 10 0 10 WENATCHEE 71 50 73 52 77 54 / 10 10 10 10 0 10 OMAK 71 46 73 48 77 49 / 40 20 20 20 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 702 AM PDT WED JUN 15 2011 IDZ001-004-WAZ037-038-041>043-161400- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- 702 AM PDT WED JUN 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT HIGH FLOWS WILL CONTINUE ON SEVERAL OF THE RIVERS IN EASTERN WASHINGTON AND NORTH IDAHO AS THE SPRING MOUNTAIN SNOW MELT CONTINUES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY TEMPERATURES WILL BE AT OR BELOW AVERAGE THROUGH THE WEEKEND. NO BIG WARM UP IS ANTICIPATED IN THE NEAR TERM...BUT TEMPERATURES WILL BE SUFFICIENT TO CAUSE MOUNTAIN SNOW MELT IN THE RIVER BASINS OF EASTERN WASHINGTON...NORTHERN IDAHO...AND SOUTHERN BRITISH COLUMBIA. IDZ002-003-026-027-WAZ031>036-044-161400- COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- WATERVILLE PLATEAU- 702 AM PDT WED JUN 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The Spokane radar (KOTX), 167 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
1 hail. Local standard time, as filed.
Hail size, location, and crop damage were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325545.